It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Inner Ear Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-16-2008, 07:14 PM   #1
Veteran
(male)
 
Join Date: Feb 2008
Location: USA
Posts: 352
Boslee2008 HB User
Topamax causing Kidney Failure!!!

Well, here is a perfect example of how the cure is worse than the condition. I got my blood results back, and once again, my creatinine levels are elevated for the 4 months in a row. the doctor has finally said that it appears that my kidneys are damaged by the topamax. Stage 1 kidney failure was the EXACT phrase used. He said the only solution is to get off the topamax. And there is no guarantee that my creatinine will normalize once I go off it but the hope is that it will. So, there goes the only medication that has helped me so far. I hate this condition!! I hate my life!! I hate the world!!!

Rich

 
Sponsors Lightbulb
   
Old 09-16-2008, 07:39 PM   #2
Veteran
(female)
 
Join Date: Jul 2006
Location: KS USA
Posts: 377
cknmbbl HB User
Re: Topamax causing Kidney Failure!!!

Rich,
I am so so sorry. I truly understand your frustration. What other meds have you tried? There has to be something else out there. Hang in there!!!

CK

 
Sponsors Lightbulb
   
Old 09-16-2008, 09:39 PM   #3
Veteran
(male)
 
Join Date: Feb 2008
Location: USA
Posts: 352
Boslee2008 HB User
Re: Topamax causing Kidney Failure!!!

Thanks. I just hope it normalizes once I get off this crap. Topamax truely is the drug from hell. it has caused nothing but problems for me, even though i have stablized somewhat. my focus is now my kidneys. the migraine is going to have to wait.

Rich

 
Old 09-16-2008, 10:06 PM   #4
Senior Veteran
(male)
 
Join Date: Sep 2003
Location: Sydney, Australia
Posts: 2,297
studyin HB Userstudyin HB Userstudyin HB Userstudyin HB Userstudyin HB User
Re: Topamax causing Kidney Failure!!!

Rich -

Wow, what a freak out eh? I'm sure things will normalise for you once you get that poison out of your system though. Don't worry about it being some sort of permanent damage. You don't need that sort of stress.

I used Topamax for two days. By day three I was having suicidal thoughts, complete with fantasies about slashing my wrists! It all came on so suddenly I could hardly believe it. I of course stopped taking it and then spent 2 weeks recovering from the after-effects. But get this: my brother's wife is on 150 mg/day and feels fantastic on it. No migraines and no "dope" effect. Go figure.

Hang in there ... looks like effexor is your next stop?

Scott

 
Old 09-17-2008, 05:42 AM   #5
Senior Veteran
(female)
 
Join Date: Oct 2006
Location: maine, usa
Posts: 1,166
charlotte67 HB User
Re: Topamax causing Kidney Failure!!!

Rich I am so sorry. You are a fighter, don't give up. I am sorry this medication has hurt you.

 
Old 09-17-2008, 06:15 AM   #6
Senior Veteran
(female)
 
Join Date: Oct 2006
Location: Stourbridge, UK
Posts: 593
sheriff56 HB User
Re: Topamax causing Kidney Failure!!!

Rich this is such a shock for you, hope your kidneys can recover from this news, let us know how you get on.

I cope without any meds, it sucks at times I admit, but hang on in there.
Jayne

 
Old 09-17-2008, 07:21 AM   #7
Veteran
(female)
 
Join Date: Jul 2006
Location: KS USA
Posts: 377
cknmbbl HB User
Re: Topamax causing Kidney Failure!!!

Rich,
Wanted to tell you that I had a friend on topamax for about 6 months. She went off of it because she was still having headaches. After being off of it about 2 weeks, she felt great. She said she hadn't realized how crappy it had made her feel until she was off of it. I'm hoping the same will be for you. Maybe you will feel other symptoms improve a little without the topamax.

CK

 
Old 09-17-2008, 09:14 AM   #8
Newbie
(female)
 
Join Date: Sep 2008
Location: Ms
Posts: 7
Brandi33 HB User
Re: Topamax causing Kidney Failure!!!

I was taking Dope-a-max as well I didn't realize all it done to me until
I got off of it I was always really forgetful and couldn't remember anything but I have Kidney disease that runs in my family and they still put me on it for siezures and migranes I took it for about 6 months and I took myself off of it because of they way it made me feel now I will only take one if I feel a headache coming on and nothing else has worked.. I hope evrything works out for you!!!

 
Old 09-17-2008, 10:48 AM   #9
Senior Veteran
(female)
 
Join Date: Feb 2005
Location: Pittsburgh, PA
Posts: 1,147
gloria2936 HB User
Re: Topamax causing Kidney Failure!!!

Hugs......don't give up Rich. I was so ill for the first few years and nothing ever made me feel well. I sunk to my lowest. I can tell you that it is more than possible to get well. Believe it or not the brain does have and amazing ability to heal itself. I never thought I would make it to where I am today and you know what, I have, and I am feeling so much better than 3 - 4 years ago. I know how hard it is, but remember you will get through this.


Gloria

PS - Topomax in in the anti-seizure class of meds, isn't it? I can tell you an extremely low dose of klonopin put me through hell. Withdraw symptoms lasted a year and were horrible. It goofed up my CNS so bad. i never thought I'd find anything to help me and I am so amazed how an extremely small dose of an SSRI has done wonders for the way I feel.

Last edited by gloria2936; 09-17-2008 at 10:49 AM.

 
Old 09-17-2008, 11:46 AM   #10
Veteran
(female)
 
Join Date: Jul 2006
Location: KS USA
Posts: 377
cknmbbl HB User
Re: Topamax causing Kidney Failure!!!

Gloria,
You truly amaze me. I wondered what you are taking now and at what dose.
I know you have had a very rough road and comeout on the other side. It gives hope to us.

CK

 
Old 09-17-2008, 11:49 AM   #11
Veteran
(male)
 
Join Date: Feb 2008
Location: USA
Posts: 352
Boslee2008 HB User
Re: Topamax causing Kidney Failure!!!

Thanks everyone. According to the sheet with the result on it, they calculate the kidney damage with something called a creatinine clearance. Mine scored 76. I should be above 90 to be normal.

The above paragraph was written 3 hours ago. Since then, I went to the hospital, my regular GP, and my ENT's office for test results. As it turns out, my creatinine has been elevated starting BEFORE the topamax so that's an interesting turn of events. It started 3 weeks after getting 2 MRI's with contrast. MRI contrast is more gentle on the kidney's, but maybe not for me. Even more bizzare, is that my creatinine level has been largely normal after that, and only recently is it elevated by .1 again (which is next to nothing really). Actually, I have more normal results than abnormal results. The doc who told me I have stage one kidney failure doesn't know about these other results. Also, it says right on the sheet that you have to have 3 consecutive months of elevated levels. I don't. So, another red herring. I could sue this guy!! I'm going to a kidney doc to straighten this out!

Rich

 
Old 09-17-2008, 02:51 PM   #12
Senior Veteran
(female)
 
Join Date: Feb 2005
Location: Pittsburgh, PA
Posts: 1,147
gloria2936 HB User
Re: Topamax causing Kidney Failure!!!

Quote:
Gloria,
You truly amaze me. I wondered what you are taking now and at what dose.
I know you have had a very rough road and comeout on the other side. It gives hope to us.
Hi CK,

I hope I have given hope to some as I searched and searched for it myself in the beginning and believe me, I'm amazed I have gotten to this point knowing how ill I was for so long. I have to admit, having some good friends on this board helped me through some really rough times.

Now if I ever wake up and this darn buzzing in my ears is gone; I'll be dancing in the streets.

Hang in there,
Gloria

PS - I take an extremely small dose of fluxotine (prozac). I don't have any side effects from it (only got a bit of side effects when I would increase my doseage). I take under the lowest prescribed amount. My neurologist put together a schedule for me to follow because I am really med sensitive. I mix so many capsules in so many cc's of cranberry juice and then take it by the dropper. Essentially I am taking about 15 mg. It is just enough to calm my CNS. I also think time was a key factor in getting me to where I am as well.

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 02:34 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!